You may not recognize that there are risks connected to aspirin, ibuprofen, and other over-the-counter pain relievers according to new research.
Many prevalent pain medicines, including those bought over-the-counter, pose risks to your hearing that you’ll want to weigh when considering taking them. Amazingly, younger men could be at higher risk.
What Studies Say About Hearing Loss And Pain Relievers
A comprehensive, 30-year collective study was performed among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.
Because the survey was so diverse, researchers were unsure of what they would discover. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a solid correlation.
They also faced a more startling realization. Men younger than 50 were approximately two times as likely to have hearing loss if they regularly used acetaminophen. The chance of initiating hearing loss is 50/50 for individuals who use aspirin frequently. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was revealed was that high doses used from time to time were not as bad for your hearing as low doses taken frequently.
We can’t be certain that the pain reliever actually was the cause of this hearing loss even though we can see a definite connection. Causation can only be demonstrated with additional study. But these findings are compelling enough that we should rethink how we’re utilizing pain relievers.
Hearing Loss And Pain Relievers – Current Theories
There are several theories as to why pain relievers may cause hearing loss which scientists have come up with.
Your nerves convey the sensation of pain to your brain. Blood flow to a specific nerve is blocked by over-the-counter pain relievers. You then feel decreased pain as the regular pain signals are impeded.
There might also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, might block this.
Is There Anything That Can be Done?
The most noteworthy insight was that men younger than 50 were more likely to be impacted. This confirms that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help protect your hearing as you age.
While we aren’t implying that you completely stop using pain relievers, you should recognize that there might be unfavorable effects. Take pain relievers as prescribed and reduce how often you take them if possible.
Try to find other pain relief options, including gentle exercise. It would also be a smart idea to increase the Omega-3 fat in your diet and decrease foods that cause inflammation. Reduced pain and better blood flow have been shown to come from these practices.
And finally, schedule an appointment with us for a hearing exam. Don’t forget, hearing examinations are for individuals of all ages. If you’re younger than 50, now is the time to begin talking to us about avoiding additional hearing loss.